Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 19, 2022, 6:49 PM CDT for Muscatine County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 19, 2022, 11:59 PM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Muscatine County, IA
The radar
The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 9:05 PM CDT | FLASH FLOOD | Conesville, IA | SEVERAL YARDS AND ALLEYWAYS WITH WATER UP TO A FOOT DEEP ON THE SOUTH SIDE OF CONESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WGUS53 KDVN 192349
FFWDVN
IAC139-200600-
/O.NEW.KDVN.FF.W.0022.220819T2349Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
649 PM CDT Fri Aug 19 2022
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Southwestern Muscatine County in east central Iowa...
* Until 100 AM CDT Saturday.
* At 649 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Conesville and Cranston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
4139 9137 4143 9123 4138 9121 4135 9129
FLASH FLOOD...RADAR INDICATED
$$
Speck2 follow-up statements
386
WGUS73 KDVN 200209
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
909 PM CDT Fri Aug 19 2022
IAC139-200600-
/O.CON.KDVN.FF.W.0022.000000T0000Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muscatine IA-
909 PM CDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR
SOUTHWESTERN MUSCATINE COUNTY...
At 909 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 4 and 6 inches
of rain have fallen, with a rainfall total of 4 inches measured on
the west side of Conesville around 730 PM. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Conesville and Cranston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
4139 9137 4143 9123 4138 9121 4135 9129
FLASH FLOOD...OBSERVED
$$
Speck447
WGUS73 KDVN 200459
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1159 PM CDT Fri Aug 19 2022
IAC139-200509-
/O.CAN.KDVN.FF.W.0022.000000T0000Z-220820T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muscatine IA-
1159 PM CDT Fri Aug 19 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MUSCATINE
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4135 9136 4135 9137 4137 9137 4138 9137
4139 9137 4143 9123 4138 9121 4135 9129
$$
RP KinneyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:40 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 19, 5:40 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Quad Cities IA IL 540 PM CDT Fri Aug 19 2022 .SYNOPSIS... Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low in sw MN was beginning to spread large scale ascent across the cwa with thunderstorms developing in the instability and 30-35 kt bulk shear. && .SHORT TERM...(This evening through Saturday) Issued at 310 PM CDT Fri Aug 19 2022 Stacked upper low will track southeast into eastern IA with several rounds of showers and thunderstorms through Saturday. The more widespread pcpn should occur during the afternoon and evening with the heating of the day. SPC has a slight risk for severe thunderstorms through this evening, with a marginal risk for Saturday afternoon and evening. Large hail and damaging winds are the main risks but a tornado or two is possible with the atmosphere rotating with the upper low overhead. In addition, the storms will be slow moving so heavy rainfall is likely. lows tonight in the lower 60s with highs on Saturday in the mid to upper 70s. .LONG TERM...(Saturday night through Friday) Issued at 310 PM CDT Fri Aug 19 2022 Key Message: 1) Mostly dry weather ahead of us, with seasonal temperatures forecast. Setting up to be a beautiful start to the work week! Discussion... Sunday will be the start of a stretch of beautiful weather for the area. The cut off low will continue to slowly push off to the east, allowing high pressure to filter into the area. While we may see some lingering showers early Sunday morning, those will quickly move out and leave much of the area dry through the day. High pressure will stick around through the first half of the week, with light winds, mostly clear skies, and seasonal temperatures. With high pressure overhead, precipitation chances through the first half of the week will be little to none. Mid to late week, we get under northwest flow, which will put us in a pattern with the chance to get a handful of weak systems that push through. Thus, Wednesday and beyond, we can start to see precipitation chances on the rise. At this time, we aren't seeing any hints at large and widespread rainfall/thunderstorm events through the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 100 PM CDT Fri Aug 19 2022 Closed upper low will track out of southern MN and into northern IA increasing showers and thunderstorms across the taf sites this afternoon and tonight. Ocnl MVFR/lcl IFR conds near/in tsra. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Gunkel AVIATION...Haase
Hazardous weather outlook, Aug 19, 3:50 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 350 AM CDT Fri Aug 19 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 350 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight, mostly between 4 PM and 10 PM. There is a slight risk for severe storms in the counties along and west of the Mississippi River. The primary risks are strong wind gusts and large hail. A secondary threat is localized minor flooding from heavy downpours. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Occasional rounds of showers and thunderstorms are anticipated on Saturday. The main risk is gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early tonight. Uttech
In the hours before
Special weather statement, Aug 19, 4:54 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
454 PM CDT Fri Aug 19 2022
IAZ051-052-063-192245-
Linn IA-Iowa IA-Benton IA-
454 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northwestern
Johnson, southern Benton, southwestern Linn and northern Iowa
Counties through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 13 miles west of Marengo, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Luzerne around 510 PM CDT.
Other locations in the path of this storm include Marengo,
Blairstown, Newhall, Norway, Atkins and Walford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Iowa.
&&
LAT...LON 4195 9230 4202 9187 4186 9183 4181 9183
4175 9230
TIME...MOT...LOC 2154Z 258DEG 30KT 4183 9232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GunkelLocal storm report, Aug 19, 5:13 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL URBANA 42.22N 91.88W
08/19/2022 E1.00 INCH BENTON IA TRAINED SPOTTER
DELAYED REPORT.
&&Local storm report, Aug 19, 5:19 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3W VINTON 42.22N 91.88W
08/19/2022 E1.00 INCH BENTON IA TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM URBANA.
DELAYED REPORT.
&&Local storm report, Aug 19, 5:26 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 ESE VINTON 42.16N 92.01W
08/19/2022 E0.25 INCH BENTON IA PUBLIC
&&Special weather statement, Aug 19, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
531 PM CDT Fri Aug 19 2022
IAZ064-065-067-077-078-ILZ015-192315-
Rock Island IL-Washington IA-Muscatine IA-Cedar IA-Louisa IA-
Johnson IA-
531 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of western Rock Island,
northwestern Louisa, southwestern Cedar, southeastern Johnson, east
central Washington and western Muscatine Counties through 615 PM
CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotter, or near Columbus Junction, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Conesville around 545 PM CDT.
Other locations in the path of this storm include Letts, Nichols and
West Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4122 9140 4137 9155 4160 9126 4141 9103
TIME...MOT...LOC 2231Z 231DEG 19KT 4134 9143
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GunkelLocal storm report, Aug 19, 6:39 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 WNW LETTS 41.34N 91.27W
08/19/2022 E0.50 INCH MUSCATINE IA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:29 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 46 min |
| Aug 19, 4:54 PM CDT | Special Weather Statement | DVN | Iowa | 51 min |
| Aug 19, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 48 min |
| Aug 19, 5:31 PM CDT | Special Weather Statement | DVN | Muscatine | 44 min |
| Aug 19, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine | 46 min |
| Aug 19, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 25 min |
| Aug 19, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 50 min |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.